Texas, 2014

Winter Weather in Texas, December 30 to 31, 2014

December 30 to 31, 2014 · NWS LUB · 16 events in 16 counties and zones

Following an arctic front the night prior, widespread freezing drizzle developed early on the morning of the 31st throughout much of the region before mixing with and changing to very light snow. East of the Caprock Escarpment, the duration of freezing drizzle was limited to just a couple of hours compared to nearly 30 hours on the Caprock where the worst impacts were felt.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following an arctic front the night prior, widespread freezing drizzle developed early on the morning of the 31st throughout much of the region before mixing with and changing to very light snow. East of the Caprock Escarpment, the duration of freezing drizzle was limited to just a couple of hours compared to nearly 30 hours on the Caprock where the worst impacts were felt. With temperatures in the teens and 20s, many roads and streets developed a thin glaze of ice that later became coated with light snow up to one inch. Treacherous road conditions led to hundreds of vehicle accidents across the South Plains with some serious injuries noted northwest of Post (Garza County) and also near Muleshoe (Bailey County). Conditions at Lubbock Preston Smith Airport were so bad that the airport officially shut down at 2300 CST on the 30th before re-opening for limited flights by the afternoon of the 31st. Combined with the closure, dozens of canceled flights earlier in the day stranded some flyers at the airport for nearly 24 hours. The precipitation gradually dissipated in coverage by late afternoon on New Year's Eve, however temperatures remained well below freezing all day prolonging hazardous travel for holiday revelers - many of whom opted against traveling for festivities. Damage and economic losses from this event were not available at the time of this writing. Muleshoe (Bailey County) was the only location to receive greater than one inch of snow totaling 1.1 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 30, 5:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 30, 5:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
544 AM CST TUE DEC 30 2014

.UPDATE...
KLBB 88D SHOWING THE EXPANSION OF VERY LIGHT REFLECTIVTY /ZERO TO
MINUS 15 DBZ/ BTWN 1000 AND 5000 FT AGL AND LOWERING WITH TIME.
THIS SHOULD BE THE PERIOD OF VERY LIGHT FLURRIES AND/OR FREEZING
DRIZZLE ASSOCIATED WITH FRONTOGENTICAL FORCING. PER THE HRRR THIS
PRECIP SHOULD SHIFT SWD WITH THE FORCING THROUGH THE MORNING.
EXPECTATION IS IT SHOULD REMAIN TOO LIGHT CAUSE MUCH IN THE WAY OF
DIFFICULTY THIS MORNING...BUT WILL CONTINUE TO MONITOR TRENDS.

&&

.AVIATION...
CIGS TO LOWER A BIT MORE DURING THE FIRST PART OF THE FCST PERIOD
BUT SHOULD REMAIN MVFR THEN REMAIN PRETTY STABLE THROUGH THE
REMAINDER OF THE PERIOD. ANTICIPATE SOME PERIODS OF LIGHT FREEZING
DRIZZLE AND/OR FLURRIES THROUGH THE FCST TIME AS WELL. GUSTY NNE
WINDS THROUGH MUCH OF THE DAY SHOULD RELAX TOWARD EVENING.

&&

.PREV DISCUSSION... /ISSUED 428 AM CST TUE DEC 30 2014/

SHORT TERM...
THE COLD FRONT IS NOW WELL INTO THE PERMIAN BASIN AND BIG COUNTRY
WITH MUCH COLDER AIR FILTERING IN BEHIND IT RATHER THAN SURGING AT
THIS POINT. WITH A GOOD STRATUS DECK NOW IN PLACE...ALTHOUGH
NOT TERRIBLY LOW AT ABOUT 2000 FT AGL...AND LOW LEVEL COLD ADVECTION
PERSISTING THROUGH THE DAY...TEMPS WILL HAVE TROUBLE MOVING OFF OF
MORNING LOWS. INDEED...WILL LIKELY SEE TEMPS FALL THROUGH ABOUT
MID-MORNING BEFORE SOME SLIGHT RECOVERY LATER IN THE DAY.

HOWEVER...MAIN FOCUS CONTINUES TO BE ON CHANCE FOR VERY LIGHT
PRECIPITATION TODAY AND TONIGHT AND POTENTIAL IMPACTS OF IT WITH
TEMPS IN THE TEENS AND 20S. THIS PRECIP EVENT CONTINUES TO LOOK
PRIMARILY ISENTROPIC DRIVEN WITH SOME MINOR CONTRIBUTION FROM
FRONTOGENETICAL FORCING EARLY ON. ISENTROPIC PROJECTIONS DEPICT LIFT
INITIALLY AT THE VERY TOP OF THE COLD AIR...PRIMARILY IN THE WARMER
AND DRIER MID LEVELS ABOVE IT. HOWEVER...AS THE COLD AIR DEEPENS
THROUGH THE DAY...SOME OF THIS COLD MOISTURE SHOULD BE TAPPED BY THE
ISENTROPIC LIFT TO PRODUCE SOME LIGHT PRECIP. BEST WINDOW FOR THIS
APPEARS TO BE BETWEEN 3 PM AND MIDNIGHT...AFTER WHICH ISENTROPIC
LIFT WEAKENS SIGNIFICANTLY. QUESTION THEN BECOMES PHASE OF THIS
PRECIPITATION. PROGGED SOUNDINGS SUPPORT EITHER FREEZING DRIZZLE OR
VERY LIGHT SNOW. COLDER LOW LEVELS ACROSS THE NORTH AND WEST MIGHT
END UP FAVORING FLURRIES TO A DUSTING OF SNOW WHILE FURTHER SOUTH
AND EAST FREEZING DRIZZLE LIKELY TO BE PREDOMINANT. HOW MUCH IS A
BIG QUESTION WITH SOUNDINGS SUGGESTING THE MODEL QPF OUTPUT IS
OVERDONE.

AS FOR POTENTIAL FOR ADVISORY...STILL SOME DETAILS TO WORK OUT SUCH
AS FLURRIES VS DRIZZLE AND TIMING OF ONSET OF PRECIP HEAVY AND/OR
WIDESPREAD ENOUGH TO BEGIN TO CAUSE TRAVEL ISSUES. SINCE CURRENT
EXPECTATION IS THE MORE SIGNIFICANT PART OF THE EVENT IS STILL 8-12
HOURS AWAY AND ANOTHER MODEL RUN AND 12Z UA ANALYSIS SHOULD HELP
NARROW DOWN THE DETAILS FURTHER...WILL DEFER ON THE ISSUANCE OF AN
ADVISORY ATTM.

LONG TERM...
AN UA DISTURBANCE ACROSS THE GREAT BASIN IS STILL PROGGED TO PINCH
OFF AND DIVE SSE TO ACROSS SRN CALI TOMORROW...AND ACROSS THE DESERT
SW ON THURSDAY. AS SUCH...FLOW ALOFT WILL EVOLVE FROM A BROAD
CYCLONIC FLOW TO SWRLY FLOW. IF THE ANTICIPATED TRACK OF THE SYSTEM
DOES NOT CHANGE...IT WILL MOVE DIRECTLY ACROSS THE SOUTHERN PLAINS
FRIDAY NIGHT THEN EXIT TO THE NE BY SATURDAY. THEREAFTER...DRY NW
FLOW ALOFT WILL PREVAIL.

TEMPS STRUGGLING TO GET OUT OF THE 20S WILL CHARACTERIZE WEDNESDAY
AS THE CAA USHERED IN BY LAST NIGHT/S COLD FRONTAL PASSAGE REMAINS
ENTRENCHED. FURTHERMORE...MAY ALSO EXPERIENCE A LINGERING FREEZING
DRIZZLE/WINTRY MIX...COURTESY OF MOISTENED ATMOSPHERIC LOW LEVELS
AND AN UPSLOPE SFC REGIME. THIS WINTRY MIX MAY BE HARD-PRESSED TO
REACH THE GROUND AS IT WILL HAVE TO FALL THROUGH RATHER DRY
MID-LEVELS...WHICH IS WHERE THE SLIVER OF UL SUPPORT IS MAXIMIZED.
ON THURSDAY DURING THE DAY...A SIMILAR SCENARIO TO WEDNESDAY WILL
PLAY OUT...WITH THE DIFFERENCE BEING PROGGED MODEL SOUNDINGS HINTING
AT A WARM TONGUE DEVELOPING IN THE MID-LEVELS...THUS SUGGESTING
MORE OF A FREEZING RAIN/WINTRY MIX OCCURRENCE. NONETHELESS...THE
BEST LIFT IS STILL MAXIMIZED WITHIN THE DRY MID-LEVELS AND HENCE LIGHT
PRECIP IS EXPECTED. BY THURSDAY NIGHT HOWEVER...MID-LEVELS ARE
SHOWN TO MOISTEN AS THE UA SYSTEM DRAWS NEAR. THE BEST UL SUPPORT
IS FINALLY TAPPING INTO ADEQUATE MOISTURE. MID-LEVEL MOISTENING
OCCURRING WITHIN THE DENDRITIC ZONE COULD PROMOTE A CHANCE OF
SNOW...PARTICULARY ACROSS THE HIGHER TERRAIN OF THE NWRN ZONES.
ELSEWHERE...FREEZING RAIN AND PERHAPS SLEET WILL BE COMMON...WITH
THE EXCEPTION OF THE FAR ROLLING PLAINS WHERE A MIX OF A COLD RAIN
AND FREEZING RAIN MAY OCCUR...GIVEN TEMPS WILL WARM TO SLIGHTLY
ABOVE FREEZING THERE /LOWER 30S ELSEWHERE/. TEMPS WILL WARMUP
FURTHER ON FRIDAY...INTO THE MIDDLE TO UPPER 30S ON THE CAPROCK
TO UPPER 30S TO LOWER 40S OFF THE CAPROCK...WHICH WILL AFFECT THE
PRECIP PHASE. COULD THEREFORE SEE MORE OF A RAIN AND SNOW MIX OR A
RAIN AND FREEZING RAIN MIX DEVELOP BY THE EVENING /THE NWRN ZONES
WILL BE THE EXCEPTION AS SOUNDING PROFILES SUGGEST LIGHT SNOW
THERE/.

LATE FRIDAY NIGHT-EARLY SATURDAY MORNING...LARGE SCALE ASCENT WILL
BE FLEETING AS THE SYSTEM COMMENCE TO EXIT THE REGION. PERHAPS SOME
LINGERING RAIN AND SNOW MIX WILL BE POSSIBLE ACROSS PORTIONS OF THE
ROLLING PLAINS EARLY SATURDAY MORNING. THEREAFTER...DRY NW FLOW
ALOFT WILL PREVAIL AND THE RETURN TO SRLY SFC FLOW EARLY NEXT
WEEK WILL AID IN PUSHING TEMPS BACK UP TO NEAR 50.

NOTE: ALTHOUGH THE WINTRY PRECIP IS EXPECTED TO BE LIGHT THIS
WEEK...IT COULD STILL POSE A THREAT FOR HAZARDOUS ROAD
CONDITIONS AS A THIN GLAZE OF ICE COULD FORM ACROSS OVERPASSES AND
BRIDGES IN PARTICULAR. AS YOU HEAD OUT TO ENJOY THE NEW YEAR
FESTIVITIES...CAUTION IS ADVISED. CHECK BACK TO STAY ALERT AND UP TO
DATE WITH ANY WEATHER CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        20  11  22  17  32 /  30  40  20  10  20
TULIA         22  13  22  19  32 /  30  40  10  10  20
PLAINVIEW     23  14  23  19  32 /  30  40  10  10  20
LEVELLAND     24  16  24  19  32 /  40  50  20  20  20
LUBBOCK       25  16  25  20  32 /  40  50  20  20  20
DENVER CITY   27  18  25  20  33 /  40  50  20  20  30
BROWNFIELD    27  18  25  20  33 /  40  50  20  20  30
CHILDRESS     28  18  25  22  34 /  20  40  10  10  20
SPUR          28  18  25  22  33 /  30  50  20  20  30
ASPERMONT     30  20  27  24  36 /  20  40  20  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/29/07
Hazardous weather outlook, Dec 30, 4:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
437 AM CST TUE DEC 30 2014

TXZ021>044-311045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
437 AM CST TUE DEC 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER
VERY LIGHT PRECIPITATION IS EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON AND CONTINUE THROUGH MUCH OF TONIGHT. THIS PRECIPITATION
IS LIKELY TO FALL EITHER IN THE FORM OF FREEZING DRIZZLE OR VERY
LIGHT SNOW. COMBINED WITH TEMPERATURES IN THE 20S TODAY AND THE
TEENS TONIGHT...TRAVEL MAY BECOME HAZARDOUS AS THE PRECIPITATION
FREEZES TO ROADWAYS. A WINTER WEATHER ADVISORY MAY NEED TO BE
ISSUED LATER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
TRAVEL COULD BECOME HAZARDOUS WEDNESDAY AS PATCHY FREEZING
DRIZZLE DEVELOP WITH TEMPERATURES IN THE TEENS AND 20S.

AS A STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE HAZARDOUS
OUTLOOK AREA FROM THE WEST LATER THIS WEEK...ADDITIONAL WINTRY
PRECIPITATION IS EXPECTED TO DEVELOP THURSDAY THROUGH EARLY SATURDAY
MORNING. PERSONS WITH TRAVEL INTERESTS THIS WEEK SHOULD PLAN FOR
THE DEVELOPMENT OF HAZARDOUS ROAD CONDITIONS AND BE FLEXIBLE WITH
THEIR TRAVEL PLANS.

In the hours before

Special weather statement, Dec 30, 4:30 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 AM CST TUE DEC 30 2014

TXZ021>044-301900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
430 AM CST TUE DEC 30 2014

...FREEZING DRIZZLE AND FLURRIES EXPECTED TO DEVELOP TODAY...
...WINTRY PRECIPITATION EXPECTED LATER IN THE WEEK AS WELL...

VERY LIGHT PRECIPITATION IS EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON AND CONTINUE THROUGH MUCH OF TONIGHT. THIS PRECIPITATION
IS LIKELY TO FALL EITHER IN THE FORM OF FREEZING DRIZZLE OR VERY
LIGHT SNOW. COMBINED WITH TEMPERATURES IN THE 20S TODAY AND THE
TEENS TONIGHT...TRAVEL MAY BECOME HAZARDOUS AS THE PRECIPITATION
FREEZES TO ROADWAYS. KEEP ABREAST OF THE LATEST FORECASTS AND
WEATHER INFORMATION AS THE SITUATION DEVELOPS TODAY. BE PREPARED
TO DELAY OR ADJUST YOUR TRAVEL PLANS.

A STRONG STORM SYSTEM WILL APPROACH THE SOUTH PLAINS AREA LATER IN
THE WEEK BRINGING THE POTENTIAL FOR FREEZING RAIN...SLEET...AND
SNOW. MILDER TEMPERATURES FRIDAY MAY BRIEFLY CHANGE OVER SOME OF
THE PRECIPITATION TO RAIN BEFORE COLDER TEMPERATURES FRIDAY NIGHT
TRANSITIONS THE PRECIPITATION TO SNOW. THE THREAT FOR WINTRY
PRECIPITATION SHOULD END SATURDAY MORNING. PERSONS WITH TRAVEL
INTERESTS THIS WEEK SHOULD PLAN FOR THE DEVELOPMENT OF HAZARDOUS
ROAD CONDITIONS AND BE FLEXIBLE WITH THEIR TRAVEL PLANS. MONITOR
FORECASTS FOR THE LATEST INFORMATION CONCERNING THESE WINTER
WEATHER EVENTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Floyd

When
December 30, 7:00 AM CST to December 31, 2:00 PM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
December 30, 7:00 AM CST to December 31, 2:00 PM CST
Where
Hale forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
December 30, 7:00 AM CST to December 31, 2:00 PM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
December 30, 7:00 AM CST to December 31, 2:00 PM CST
Where
Bailey forecast zone
Injuries
0 direct, 3 indirect
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
December 30, 7:00 AM CST to December 31, 2:00 PM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
December 30, 7:00 AM CST to December 31, 2:00 PM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
December 30, 7:00 AM CST to December 31, 2:00 PM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
December 30, 7:00 AM CST to December 31, 12:00 PM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
December 30, 7:45 AM CST to December 31, 1:56 PM CST
Where
Lubbock forecast zone
Injuries
0 direct, 7 indirect
Reported by
Official NWS Observations
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
December 30, 8:00 AM CST to December 31, 2:00 PM CST
Where
Crosby forecast zone
Reported by
Law Enforcement
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
December 30, 8:00 AM CST to December 31, 1:30 PM CST
Where
Hockley forecast zone
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
December 30, 8:30 AM CST to December 31, 12:00 PM CST
Where
Garza forecast zone
Injuries
0 direct, 3 indirect
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
December 30, 9:00 AM CST to December 31, 12:00 PM CST
Where
Lynn forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
December 30, 9:00 AM CST to December 31, 12:00 PM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
December 30, 9:00 AM CST to December 31, 12:00 PM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
December 30, 9:00 AM CST to December 31, 12:00 PM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549031, 549032, 549033, 549034, 549035, 549036, 549037, 549038, 549023, 549024, 549030, 549025, 549026, 549027, 549028, 549029.